North Carolina, 2011Damaging Wind in North Carolina, April 4, 2011
April 4, 2011 · NWS MRX · 1 event in 1 county or zone
A boundary across the area triggered severe thunderstorm winds during the afternoon and evening hours. All of the storm reports were damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered severe thunderstorm winds during the afternoon and evening hours. All of the storm reports were damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 7:44 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 4, 7:44 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT MON APR 4 2011
.DISCUSSION...A COLD FRONT WILL MOVE ACROSS THE MRX CWA TONIGHT.
OUT AHEAD OF THE FRONT...WILL CONTINUE TO SEE A WIDESPREAD AREA OF
RAIN SHOWERS. ADDITIONALLY...A LOW LEVEL JET OVER THE REGION WILL
KEEP A STRONG...GUSTY WIND FIELD IN PLACE. A WIND ADVISORY...AND A
HIGH WIND WARNING OVER THE HIGHER ELEVATIONS OF THE EAST TN
MOUNTAINS...WILL BE IN EFFECT THROUGH MIDNIGHT. WILL UPDATE ZONE
PACKAGE TO REMOVE CONVECTIVE WATCH AND EVENING WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 46 59 35 71 44 / 100 10 0 0 10
KNOXVILLE AIRPORT, TN 46 56 35 69 45 / 100 20 0 0 0
OAK RIDGE, TN 46 56 34 69 46 / 100 20 0 0 10
TRI CITIES AIRPORT, TN 46 52 29 67 38 / 100 30 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SOUTHEAST CARTER...SOUTHEAST MONROE...
SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
MJBHazardous weather outlook, Apr 4, 4:07 AM EST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT MON APR 4 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT MON APR 4 2011 /407 AM CDT MON APR 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SOUTH OR SOUTHWEST WINDS OF 20 TO 40 MPH CAN BE EXPECTED TODAY INTO
THIS EVENING...AHEAD OF A STRONG COLD FRONT. WIND GUSTS OF 45 TO 65
MPH COULD OCCUR AT TIMES...MAINLY AT AND ABOVE ELEVATIONS OF 3000
FEET.
A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.
DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.
THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST SPECIAL WEATHER
STATEMENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CLEAR SKIES TUESDAY EVENING AND LIGHT WINDS IN A COLD AIR MASS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO MID 30S ACROSS
SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH
CAROLINA. WIDESPREAD FROST IS LIKELY WHICH WILL LIKELY DAMAGE GROWING
VEGETATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FROM LATE TODAY THROUGH THE
EVENING HOURS.
TG/TD
In the hours before
Special weather statement, Apr 4, 6:28 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT MON APR 4 2011
NCZ060-061-TNZ085>087-101-102-050030-
CHEROKEE NC-CLAY NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE
TN-SOUTHEAST MONROE TN-WEST POLK TN-
728 PM EDT MON APR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN...CLAY AND
CHEROKEE COUNTIES UNTIL 830 PM EDT...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN AN AREA EXTENDING FROM 12 MILES NORTHWEST OF
TAPOCO TO 9 MILES WEST OF DUCKTOWN...AND MOVING EAST AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DUCKTOWN...
MURPHY...ANDREWS...HAYESVILLE...COKER CREEK...TURTLETOWN...CITICO...
COPPERHILL...VIOLET...UNAKA...HIAWASSE DAM...HOT HOUSE...CULBERSON...
MARBLE...BRASSTOWN...TOPTON...TUSQUITEE AND SHOOTING CREEK.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Apr 4, 6:34 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG VONORE 35.60N 84.23W
04/04/2011 MONROE TN LAW ENFORCEMENT
FEW TREES DOWN.
0620 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
04/04/2011 MONROE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Apr 4, 6:48 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 E LENOIR CITY 35.80N 84.20W
04/04/2011 LOUDON TN LAW ENFORCEMENT
COUPLE TREES DOWN. 1 ON PHELPS RD AND 1 ON BEALS CHAPEL
RD.
&&Local storm report, Apr 4, 7:40 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 3 NW SURGOINSVILLE 36.50N 82.90W
04/04/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ON GRAVELY RD AND ONE TREE DOWN ON LONE OAK
RD.
&&Local storm report, Apr 4, 7:53 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 E BEAN STATION 36.34N 83.25W
04/04/2011 E0.75 INCH HAWKINS TN TRAINED SPOTTER
DIME TO PEENY SIZED HAIL.
0500 PM TSTM WND DMG ONEIDA 36.50N 84.51W
04/04/2011 SCOTT TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0520 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
04/04/2011 BLEDSOE TN LAW ENFORCEMENT
FEW TREES DOWN.
0530 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
04/04/2011 MORGAN TN LAW ENFORCEMENT
FEW TREES DOWN.
0530 PM TSTM WND DMG JASPER 35.06N 85.63W
04/04/2011 MARION TN LAW ENFORCEMENT
FEW TREES DOWN ON HWY 150.
0530 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
04/04/2011 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0530 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
04/04/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
0545 PM HAIL 2 S DUNLAP 35.34N 85.39W
04/04/2011 M1.00 INCH SEQUATCHIE TN EMERGENCY MNGR
0600 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
04/04/2011 UNION TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0600 PM TSTM WND DMG CLINTON 36.09N 84.13W
04/04/2011 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE.
0615 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
04/04/2011 HAMILTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE.
0615 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
04/04/2011 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.
0620 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
04/04/2011 MONROE TN LAW ENFORCEMENT
FEW TREES DOWN.
0630 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
04/04/2011 GRAINGER TN LAW ENFORCEMENT
COUPLE TREES DOWN.
0630 PM TSTM WND DMG 8 NE PENNINGTON GAP 36.84N 82.93W
04/04/2011 LEE VA LAW ENFORCEMENT
COUPLE TREES DOWN IN KEOKEE.
0630 PM TSTM WND DMG ATHENS 35.45N 84.60W
04/04/2011 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE.
0630 PM HAIL CHARLESTON 35.29N 84.76W
04/04/2011 E0.88 INCH BRADLEY TN TRAINED SPOTTER
0635 PM TSTM WND DMG VONORE 35.60N 84.23W
04/04/2011 MONROE TN LAW ENFORCEMENT
FEW TREES DOWN.
0640 PM FUNNEL CLOUD 2 E ETOWAH 35.33N 84.49W
04/04/2011 MCMINN TN AMATEUR RADIO
REPORTED OVER THE CONASAUGA COMMUNITY.
0640 PM TSTM WND DMG 4 E LENOIR CITY 35.80N 84.20W
04/04/2011 LOUDON TN LAW ENFORCEMENT
COUPLE TREES DOWN. 1 ON PHELPS RD AND 1 ON BEALS CHAPEL
RD.
0645 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
04/04/2011 BLOUNT TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
0645 PM TSTM WND DMG SNEEDVILLE 36.54N 83.21W
04/04/2011 HANCOCK TN LAW ENFORCEMENT
FEW TREES DOWN.
0700 PM TSTM WND DMG WISE 36.98N 82.58W
04/04/2011 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE...CITY OF WISE...BIG
STONE GAP AND POUND.
0720 PM TSTM WND DMG 3 NW SURGOINSVILLE 36.50N 82.90W
04/04/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ON GRAVELY RD AND ONE TREE DOWN ON LONE OAK
RD.
&&Special weather statement, Apr 4, 8:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON APR 4 2011
NCZ060-061-TNZ086-087-101-102-050230-
CHEROKEE NC-CLAY NC-EAST POLK TN-NORTHWEST MONROE TN-SOUTHEAST MONROE
TN-WEST POLK TN-
931 PM EDT MON APR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 1030 PM EDT...
AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF DUCKTOWN...MOVING EAST AT 45
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
TURTLETOWN AROUND 935 PM EDT.
HOT HOUSE AND COKER CREEK AROUND 940 PM EDT.
HIAWASSE DAM...VIOLET AND CULBERSON AROUND 945 PM EDT.
UNAKA AROUND 950 PM EDT.
MURPHY AROUND 1000 PM EDT.
MARBLE AND BRASSTOWN AROUND 1005 PM EDT.
TUSQUITEE...HAYESVILLE AND ANDREWS AROUND 1015 PM EDT.
SHOOTING CREEK AROUND 1025 PM EDT.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
DGS
Thunderstorm Wind, Clay
- When
- April 4, 9:35 PM EST to 9:40 PM EST
- Where
- Clay County, 4 mi NE of Shooting Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.061, -83.630
Law enforcement personnel reported multiple trees downed by thunderstorm wind in along Highway 64 East northeast of Shooting Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 4 to 5, 20115 deaths · 3 injured · $16 million · EF2 · 107 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 20112 deaths · 2 injured · $1.5 million · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Mississippi, April 4, 20111 death · $6.5 million · EF1 · 66 events
- Tornadoes and Hail in Kentucky, April 4, 20119 injured · $3.0 million · EF2 · 15 events
- Hail and Damaging Winds in North Carolina, April 4 to 5, 20111 death · $1.1 million · 1.25 in hail · 39 events
- Tornadoes and Hail in Louisiana, April 4, 20111 injured · $4.8 million · EF2 · 17 events
- Tornadoes and Hail in Arkansas, April 4, 20112 injured · $2.3 million · EF2 · 17 events
- Tornadoes and Hail in Tennessee, April 4, 20112 injured · $2.0 million · EF1 · 69 events
- Tornadoes and Hail in Kentucky, April 4, 20112 injured · $774,000 · EF1 · 79 events
- Tornado and Hail in Arkansas, April 4, 20113 injured · $1.8 million · EF1 · 44 events
- Hail and Damaging Winds in Tennessee, April 4, 20111 death · 1 in hail · 19 events
- Tornadoes and Hail in Louisiana, April 4, 2011$325,000 · EF2 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287695.